Alert archive / Texas / Coastal Flood Statements in 2017

Coastal Flood Statement 10, NWS Brownsville, TX

October 3, 2017Kenedy County, Texas

NWS Brownsville, TX issued this coastal flood statement at Oct 3, 2017, 9:45 AM CDT for Kenedy County, Texas. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Oct 3, 2017, 9:45 AM CDT (14:45 UTC)
Expired
Oct 3, 2017, 3:00 PM CDT
In force
5 hr
Issued by
NWS Brownsville, TX

County Kenedy County, TX

The radar

The Corpus Christi radar (KCRP), 96 km from the middle of the area, began a volume at 14:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Corpus Christi, TX (KCRP), launched 12:00Z, 2.8 hours before the alert went out and 94 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Corpus Christi, TX at 12:00Z on 2017-10-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1088 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Corpus Christi, TX at 12:00Z on 2017-10-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1088 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
816 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

649 
WHUS44 KBRO 031445
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
945 AM CDT TUE OCT 3 2017

...SURF AND TIDES CONTINUE TO RISE AT LOWER TEXAS BEACHES...

.THE DIFFERENCE BETWEEN STRONG HIGH PRESSURE OVER THE MID 
ATLANTIC STATES AND BROAD LOW PRESSURE IN THE SOUTHERN GULF OF 
MEXICO CONTINUES TO INCREASE WAVES AND SWELL ACROSS THE GULF. THE 
PATTERN, COMBINED WITH TIDES ALREADY RUNNING 1 TO 1.5 FEET ABOVE 
PREDICTED LEVELS, WILL CONTINUE TO PUSH WATER ON THE BEACH THIS 
AFTERNOON. WATER LEVELS WILL CONTINUE TO RISE TONIGHT THROUGH 
THURSDAY AND ADVISORIES WILL LIKELY BE NEEDED FOR HIGHER WATER ON 
THE BEACH AND INTO THE DUNES.

TXZ251-256-257-032000-
/O.NEW.KBRO.CF.S.0010.171003T1445Z-171003T2000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
945 AM CDT TUE OCT 3 2017

...SURF RUN UP TO THE EDGE OF THE DUNES AT HIGH TIDE THIS
AFTERNOON...

* COASTAL FLOODING...TIDES UP TO 1.5 FEET ABOVE PREDICTED LEVELS
  AND 1 TO 1.5 FEET ABOVE THE NORMAL HEIGHT WHERE THE BEACH MEETS
  THE SURF WILL RUN UP TO THE DUNE LINE THIS AFTERNOON. THE HIGHER
  TIDES MAY ALSO BE NOTICEABLE AT DOCKS AND UNPROTECTED SHORELINES
  ON LAGUNA MADRE BAY ON THE WEST SIDE OF SOUTH PADRE ISLAND AND
  AROUND PORT ISABEL.
  
* TIMING...PEAKING BETWEEN 1230 AND 230 PM CDT.

* IMPACTS...A FOOT OR SO OF WATER MAY FLOOD BEACH CHAIRS,
  UMBRELLAS, TENTS, AND TRASHCANS AT THEIR USUAL LOCATIONS.
  OPERATORS AND OWNERS SHOULD MOVE THESE ITEMS TO OR BEHIND THE
  DUNE LINE BEFORE THE ARRIVAL OF THE EARLY AFTERNOON HIGH TIDE.
  VEHICLES MAY BE UNABLE TO DRIVE ON WET OR WATERLOGGED SAND.

$$

52/BSG
1 follow-up statement
018 
WHUS44 KBRO 032000
CFWBRO

COASTAL HAZARD MESSAGE
NATIONAL WEATHER SERVICE BROWNSVILLE TX
300 PM CDT TUE OCT 3 2017

...ROUGHENING SURF TO BRING MINOR COASTAL FLOODING TO LOWER TEXAS
BEACHES AND HIGH TIDES TO THE BAYSIDE...

.THE DIFFERENCE BETWEEN STRONG HIGH PRESSURE OVER THE MID 
ATLANTIC STATES AND BROAD LOW PRESSURE IN THE SOUTHERN GULF OF 
MEXICO CONTINUES TO INCREASE WAVES AND SWELL ACROSS THE GULF. THE 
PATTERN, COMBINED WITH TIDES ALREADY RUNNING 1 TO 1.5 FEET ABOVE 
PREDICTED LEVELS, WILL CONTINUE TO PUSH WATER ONTO THE BEACH THIS
EVENING AND LIKELY REACHING TO OR JUST INTO THE DUNES OVERNIGHT. 
WATER LEVELS WILL CONTINUE TO RISE THROUGH THURSDAY AND FLOOD THE
BEACH WITH 1 TO 2 FEET OF WATER ESPECIALLY AT HIGH TIDE WEDNESDAY
THROUGH THURSDAY AFTERNOON WITH WATER REACHING INTO THE DUNES AT
TIMES. LIFE THREATENING RIP CURRENTS AND SURF WAVES 6 TO 9 FEET
WILL BEGIN LATE TONIGHT AND CONTINUE THROUGH AT LEAST THURSDAY.
CONDITIONS MAY CONTINUE INTO FRIDAY AND BEYOND AND ADVISORIES MAY
BE EXTENDED THEN.

TXZ251-256-257-041200-
/O.EXP.KBRO.CF.S.0010.000000T0000Z-171003T2000Z/
/O.NEW.KBRO.CF.Y.0002.171004T0600Z-171006T0000Z/
/O.NEW.KBRO.SU.Y.0007.171004T1200Z-171006T0000Z/
/O.NEW.KBRO.RP.S.0007.171004T0000Z-171006T0000Z/
KENEDY-COASTAL WILLACY-COASTAL CAMERON-
300 PM CDT TUE OCT 3 2017

...HIGH RIP CURRENT RISK IN EFFECT FROM 7 PM CDT THIS EVENING
THROUGH THURSDAY EVENING...
...COASTAL FLOOD ADVISORY IN EFFECT FROM 1 AM WEDNESDAY TO 7 PM
CDT THURSDAY...
...HIGH SURF ADVISORY IN EFFECT FROM 7 AM WEDNESDAY TO 7 PM CDT
THURSDAY...

...TIDAL OVERWASH AND HIGH AND ROUGH SURF TO CONTINUE THROUGH AT
LEAST THURSDAY...

* COASTAL FLOODING...TIDES UP TO 1.5 AND PERHAPS 2 FEET ABOVE
  PREDICTED LEVELS AND 1 TO 2 FEET ABOVE THE NORMAL HEIGHT WHERE
  THE BEACH MEETS THE SURF WILL RUN UP TO THE DUNES AT HIGH TIDE
  LATE TONIGHT AND INTO THE DUNES AT HIGH TIDE WEDNESDAY AND
  THURSDAY AFTERNOON AS WELL AS AFTER MIDNIGHT WEDNESDAY NIGHT.
  WATER LEVELS ARE NOT EXPECTED TO REACH ANY SEA WALLS. THE 
  HIGHER TIDES WILL ALSO BE NOTICEABLE AT DOCKS AND UNPROTECTED 
  SHORELINES ON LAGUNA MADRE BAY ON THE WEST SIDE OF SOUTH PADRE 
  ISLAND AND AROUND PORT ISABEL. 

* WAVES AND SURF...ROUGH AND SOMETIMES CONFUSED SURF WILL CONTINUE
  TO BUILD THROUGH THURSDAY. SURF WAVES ON THE NORTH SIDE OF THE
  ISLA BLANCA JETTIES WILL BUILD TO 7 TO 10 FEET WEDNESDAY AND
  CONTINUE THURSDAY, WITH WAVES 5 TO 8 FEET AT MOST OTHER BEACHES
  DURING THE SAME PERIOD.

* TIMING...FOR COASTAL FLOODING: NEAR HIGH TIDES BETWEEN 2 AND 4
  AM WEDNESDAY MORNING...130 AND 330 PM WEDNESDAY AFTERNOON...2
  AND 4 AM THURSDAY MORNING...AND 230 AND 430 PM THURSDAY
  AFTERNOON. 

* IMPACTS...A FOOT OR SO OF WATER MAY FLOOD BEACH CHAIRS,
  UMBRELLAS, TENTS, AND TRASHCANS AT THEIR USUAL LOCATIONS
  OVERNIGHT. ONE TO TWO FEET OF WATER IS LIKELY TO COVER THE BEACH
  AT HIGH TIDE WEDNESDAY, WEDNESDAY NIGHT, AND THURSDAY WHICH
  WOULD FLOOD VEHICLES ON THE BEACH AND WASH LIGHT WEIGHT BEACH
  FURNITURE AWAY. OPERATORS AND OWNERS SHOULD MOVE THESE ITEMS
  WELL BEHIND THE DUNE LINE THIS EVENING AND KEEP THERE FOR THE
  NEXT SEVERAL DAYS. DRIVERS SHOULD REMAIN OFF THE BEACH UNTIL
  FURTHER NOTICE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES
WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE.

A HIGH SURF ADVISORY MEANS THAT HIGH SURF WILL AFFECT BEACHES IN
THE ADVISORY AREA...PRODUCING LOCALIZED BEACH EROSION AND
DANGEROUS SWIMMING CONDITIONS.

THERE IS A HIGH RISK OF RIP CURRENTS.

RIP CURRENTS ARE POWERFUL CHANNELS OF WATER FLOWING QUICKLY AWAY
FROM SHORE...WHICH OCCUR MOST OFTEN AT LOW SPOTS OR BREAKS IN THE
SANDBAR AND IN THE VICINITY OF STRUCTURES SUCH AS GROINS...
JETTIES AND PIERS. HEED THE ADVICE OF LIFEGUARDS...BEACH PATROL
FLAGS AND SIGNS.

IF YOU BECOME CAUGHT IN A RIP CURRENT...YELL FOR HELP. REMAIN
CALM...DO NOT EXHAUST YOURSELF AND STAY AFLOAT WHILE WAITING FOR
HELP. IF YOU HAVE TO SWIM OUT OF A RIP CURRENT...SWIM PARALLEL TO
SHORE AND BACK TOWARD THE BEACH WHEN POSSIBLE. DO NOT ATTEMPT TO
SWIM DIRECTLY AGAINST A RIP CURRENT AS YOU WILL TIRE QUICKLY. 

&&

$$

52/BSG

What forecasters said that day

The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before this coastal flood statement went out at Oct 3, 6:23 AM CDT, 3 hours 22 minutes earlier.

Area forecast discussion, Oct 3, 6:23 AM CDT, 3 hours 22 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
623 AM CDT Tue Oct 3 2017

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Showers continue to move ashore this morning, and have
drifted near KHRL in the past hour. Expect showers to become more
numerous later this morning, with some thunder developing. Be
aware of briefly variably gusty winds with any nearby storms.
Rainfall will continue through the night tonight, although may not
be as numerous. Winds tonight will decrease to around 5 knots from
the southeast.

&&

.PREV DISCUSSION... /issued 349 AM CDT Tue Oct 3 2017/

SHORT TERM (Today through Wednesday):
Deeper moisture profile building inland this morning, as the
inverted midlevel trough sweeps inland. With the midlevel
instability, daytime heating and very high moisture values, any
boundary will easily spark convection, with efficient rain makers
through the day. Increased cloud cover will limit diurnal
temperature range today, holding temps in the mid to upper 80s.
Precipitation continues through the night, as the atmosphere
remains primed for convection. The midlevel trough drifts west
tomorrow, taking some of the instability, but moisture remains,
along with daytime heating and negligible cap, will produce more
showers and thunderstorms.

LONG TERM (Wednesday Night through Monday)
Rain chances begin to diminish Wednesday night into Thursday as
strong 500 mb ridging builds over Texas. The combination of
lingering moisture and daytime heating should support some
seabreeze convection on Thursday. The mid-level ridge flattens and
retrogrades westward Friday through Sunday resulting in generally
dry conditions with temperatures climbing back to above average
across deep south Texas. Light winds Friday and Saturday morning
may allow for some fog development due to increasing soil moisture
from recent rains.

Model differences continue late in the weekend into early next week.
The ECMWF is still advertising a central Gulf of Mexico gyre that
would keep winds more northerly Saturday night into early Sunday,
while the GFS has a weak surface low across central Gulf with
lighter southerly flow across the area. Also, the ECMWF continues to
suggest the passage of a cold front on Monday, while the GFS
maintains southeasterly flow across the CWA early next week. Will
lean towards a model blend which maintains southeasterly flow and
normal temperatures across the area.

The long fetch of easterly winds across the northern Gulf of Mexico
will continue Wednesday night into Friday. A high risk of rip
currents at area beaches and possibly high surf, as well as minor
coastal flooding may continue along the coast through late week.

MARINE:
Now through Wednesday: Deteriorating marine conditions expected
today as long fetch sets up across the northern Gulf. Seas will
rise to 6 to 7 feet this evening, and will peak above 8 feet
during the day Wednesday. Advisories will be needed by sunset, and
continuing through the remainder of the short term. Showers and
thunderstorms will continue to spark through the period as an
inverted trough moves inland across the region. Be alert for
rapidly changing conditions in and near storms.

Wednesday Night through Saturday Night: Adverse marine conditions
will continue on the lower Texas Gulf waters Wednesday night
through at least Friday morning. Swells up to 9 feet can be
expected on the Gulf waters Wednesday Night and Thursday. Marine
conditions gradually improve for the weekend with winds
diminishing and swells subsiding. Light winds and low to moderate
seas will prevail along the lower Texas coast Saturday night into
Sunday.

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

64
Hazardous weather outlook, Oct 3, 4:16 AM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Brownsville TX
416 AM CDT Tue Oct 3 2017

TXZ248>257-040930-
Zapata-Jim Hogg-Brooks-Kenedy-Starr-Hidalgo-Inland Willacy-
Inland Cameron-Coastal Willacy-Coastal Cameron-
416 AM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Numerous showers and thunderstorms will continue across the region
today. Showers may produce locally heavy rainfall, with minor
flooding in poor drainage areas.

There is a moderate risk for rip currents at areas beaches today
and tonight.

Minor tidal overflow may cause minor coastal flooding along the
lower Texas coast tonight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Continued showers and thunderstorm activity is expected across
portions of Deep South Texas Tuesday through Friday. The heavier
or slower- moving storms will produce minor flooding in areas
with poor drainage.

An elevated risk of rip currents is possible at the beaches of
South Padre Island and at Boca Chica Beach late Tuesday through
Thursday.

Minor tidal overflow may cause minor coastal flooding along the
lower Texas coast Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-040930-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
416 AM CDT Tue Oct 3 2017

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

Small Craft Advisories will be needed starting tonight for long
period swells reaching 7 to 9 feet across the open Gulf waters.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Small craft advisories will continue for the offshore waters of
the lower Texas coast Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS Brownsville, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 3, 3:00 PM CDTCoastal Flood AdvisoryBROKenedy62 hr
Oct 3, 3:00 PM CDTRip Current StatementBROKenedy6 days
Oct 3, 3:00 PM CDTHigh Surf AdvisoryBROKenedy6 days
Oct 3, 4:13 PM CDTSmall Craft AdvisoryBRO4 days

Nearby

Coastal Flood Statements in Texas, 2017Every coastal flood statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.